Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Goodland, KS

May 24, 2003Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 1:34 PM CDT for Gove County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 1:34 PM CDT (18:34 UTC)
Expired
May 24, 2003, 2:30 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 241834
SVRGLD
KSC063-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 230 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF THE MONUMENT ROCKS...OR ABOUT 9
  MILES NORTHEAST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE MONUMENT ROCKS AT 140 PM CDT

HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3886 10065 3885 10081 3872 10079 3871 10055

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:05 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 24, 10:05 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
905 AM MDT SAT MAY 24 2003

UPDATED THE ZONE FORECASTS TO REMOVE MORNING FOG AND TO ADJUST CLOUD
COVER BASED ON TRENDS AND 12Z MODEL ANALYSIS.

.GLD...NONE.

SR
Hazardous weather outlook, May 24, 11:17 AM CDT, 2 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
ACROSS PORTIONS OF EAST CENTRAL COLORADO AND FAR WESTERN KANSAS.
DUE TO LIMITED INSTABILITY AND WIND SHEAR...SEVERE THUNDERSTORMS ARE
UNLIKELY. FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR WEST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS.
AGAIN...SEVERE THUNDERSTORMS ARE UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:29 AM CDTSevere Thunderstorm WarningGLDWichita61 min
May 24, 1:55 AM CDTSevere Thunderstorm WarningGLDLogan65 min
May 24, 2:34 AM CDTSevere Thunderstorm WarningGLDGove56 min
May 24, 3:00 AM CDTSevere Thunderstorm WarningGLDLogan30 min
May 24, 1:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
May 24, 2:31 PM CDTSevere Thunderstorm WarningGLDGove59 min
May 24, 3:38 PM CDTSevere Thunderstorm WarningGLDLogan67 min
May 24, 3:39 PM CDTSevere Thunderstorm WarningGLDWallace66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.